Severe withdrawal symptoms after discontinuation of alprazolam in eight patients with combat-induced posttraumatic stress disorder.

Published

Journal Article

Eight patients with combat-induced chronic posttraumatic stress disorder (PTSD) receiving long-term alprazolam therapy for anxiety or depression (maximum dose of 2-9 mg/day for 1-5 years) had alprazolam therapy withdrawn. Most of the patients underwent gradual medication withdrawal. All patients had a prior history of alcohol abuse or benzodiazepine dependence. During withdrawal, all patients had severe reactions including anxiety, sleep disturbance, rage reactions, hyperalertness, increased nightmares, and intrusive thoughts; and 6 of the 8 patients had homicidal ideation. As a result of this report, the authors suggest that the potential for severe withdrawal reactions, even with gradual tapering, should be considered before prescribing alprazolam therapy for this group of patients.

Full Text

Duke Authors

Cited Authors

  • Risse, SC; Whitters, A; Burke, J; Chen, S; Scurfield, RM; Raskind, MA

Published Date

  • May 1990

Published In

Volume / Issue

  • 51 / 5

Start / End Page

  • 206 - 209

PubMed ID

  • 2335496

Pubmed Central ID

  • 2335496

International Standard Serial Number (ISSN)

  • 0160-6689

Language

  • eng

Conference Location

  • United States